Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 22, NWS Hanford, CA

February 12, 2017Mariposa County, Merced County, California

NWS Hanford, CA issued this flash flood warning at Feb 12, 2017, 2:12 AM PST for Mariposa County, Merced County, California. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2017, 2:12 AM PST (10:12 UTC)
Expired
Feb 12, 2017, 10:00 AM PST
In force
8 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Mariposa County, CA, Merced County, CA

The radar

The San Joaquin Valley radar (KHNX), 118 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

097 
WGUS56 KHNX 121012
FFWHNX
CAC043-047-121800-
/O.NEW.KHNX.FF.W.0022.170212T1012Z-170212T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
212 AM PST SUN FEB 12 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Southwestern Mariposa County in central California...
  East central Merced County in central California...

* Until 1000 AM PST Sunday

* At 200 AM PST, emergency management and local law enforcement 
  officials still reported high water across the warned area. Flash 
  flooding has been occurring into Le Grand. Although water is 
  receding, it is still overtopping Mariposa Creek Dam in places. 
  Therefore, the Flash Flood Warning has been extended.

* Some locations that will experience flooding include...
  Planada and Le Grand. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
Residents living along streams and creeks should remain prepared and 
take immediate precautions to protect life and property.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding. The National Weather Service in Hanford will 
continue to monitor this situation.

&&

LAT...LON 3730 12017 3729 12015 3725 12014 3721 12028
      3727 12039

$$

Molina
1 follow-up statement
973 
WGUS76 KHNX 121758
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
958 AM PST SUN FEB 12 2017

CAC043-047-121800-
/O.EXP.KHNX.FF.W.0022.000000T0000Z-170212T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Merced CA-
958 AM PST SUN FEB 12 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MARIPOSA AND EAST CENTRAL
MERCED COUNTIES WILL EXPIRE AT 1000 AM PST...

Emergency management officials have indicated that water has receded 
enough to minimize the threat of flooding in the Le Grand and 
Planada area. No additional flooding is anticipated at this time. 
Keep in mind that many roads may still be closed for a while due to 
recent flooding. Please continue to heed any remaining road 
closures, detours, and law enforcement evacuation procedures.   

LAT...LON 3730 12017 3729 12015 3725 12014 3721 12028
      3727 12039

$$
KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 2:34 PM PST, 11 hours 38 minutes earlier.

Area forecast discussion, Feb 11, 2:34 PM PST, 11 hours 38 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
234 PM PST Sat Feb 11 2017

.SYNOPSIS...Scattered showers and isolated thunderstorms will be
possible, mainly in Kern county through the evening hours.
Otherwise, dry weather with patchy dense late night and early
morning fog will be possible in the San Joaquin Valley through
Wednesday. Unsettled weather returns to central California on
Thursday.

&&

.DISCUSSION...An upper low is currently moving southeast and just
moved into San Luis Obispo county. This low caused scattered
showers and thunderstorms to develop, mainly in the desert. MRMS
indicates rainfall rates of just over a half an inch an hour north
of Randsburg with the public reporting minor roadway flooding in
the area. This activity is forecast to continue, spreading west
into the evening hours. The HRRR did a good job capturing this
activity this morning and indicates showers should dissipate
shortly after 02z Sunday.

The upper low will continue to move quickly south tonight into
Sunday with an upper ridge building over central California Sunday
into the first half of the week. This will result in the
possibility of areas of dense fog through the San Joaquin Valley
each night and early morning from Sunday through at least
Wednesday. Please monitor the forecast closely, especially if you
plan on traveling in the valley during the morning hours this
week.

An upper low in and around the Aleutian Islands in Alaska will
move very little from Monday through Friday bringing another round
of unsettled weather to central California. An upper level
shortwave associated with this low will move east toward the
Pacific Northwest and northern California coastline Wednesday
night into Thursday, with precipitation spreading south into the
area as early as Thursday morning. This will be a quick moving
system, with precipitation spreading south into Kern county by
Thursday afternoon into the overnight hours. Another upper trough
looks to approach the California coastline over the weekend,
however there are significant timing differences with the forecast
models. Regardless, expect a period of unsettled weather again
Thursday into the end of the week.

&&

.AVIATION...
MVFR to occasional IFR cigs through the terminals until at least
00z. Otherwise, patchy reduced visibilities will be possible early
Sunday morning.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
NONE.
&&

public...Riley
avn/fw...Durfee
synopsis...Riley

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 6:43 AM PSTAreal Flood WarningHNXFresno, Madera48 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.